Alert archive / North Carolina / Flash Flood Warnings in 2006
Flash Flood Warning 44, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Nov 16, 2006, 12:17 PM EST for Wayne County, North Carolina. It was in force for 73 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 16, 2006, 12:17 PM EST (17:17 UTC)
- Expired
- Nov 16, 2006, 1:30 PM EST
- In force
- 73 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 59 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 16, 1:00 PM EST | FLASH FLOOD | Goldsboro, NC | NUMEROUS ROADS FLOODED IN WAYNE COUNTY EAST OF GOLDSBORO. ANTOCH ROAD WAS UNDER AROUND 2 TO 3 FEET OF WATER FOR ABOUT A 3 MILE STRETCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 605 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 319 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 161722 FFWRAH NCC191-161830- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1217 PM EST THU NOV 16 2006 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WAYNE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 130 PM EST * AT 1212 PM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SOME FLOODING IN AND AROUND GOLDSBORO. A FEW CARS ARE STUCK IN FLOOD WATERS ON ROYAL AVE EAST OF GOLDSBORO. SHOWERS WILL CONTINUOUSLY MOVE OVER EASTERN WAYNE COUNTY RESULTING IN AN ADDITIONAL HALF INCH TO INCH OF RAIN. * LOCATIONS THREATENED WITH FLOODING INCLUDE WALNUT CREEK...GOLDSBORO AND FREMONT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS...TURN AROUND...DONT DROWN. NEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED CREEKS AND STREAMS. EXCESSIVE RUNOFF WILL CREATE RAPIDLY FLOWING WATER THAT CAN EASILY SWEEP A CHILD DOWNSTREAM. THE BANKS OF MANY CREEKS AND STREAMS MAY ALSO BE WEAKENED AND PRONE TO COLLAPSE. STORM DRAINS ARE PARTICULARLY DANGEROUS AND CAN QUICKLY PULL A CHILD UNDER WATER. LAT...LON 3556 7782 3517 7784 3520 7809 3555 7803 $$ JO
1 follow-up statement
000 WGUS72 KRAH 161800 FFSRAH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1257 PM EST THU NOV 16 2006 NCC191-161830- WAYNE NC- 1257 PM EST THU NOV 16 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM EST FOR EASTERN WAYNE COUNTY... LOCATIONS IN THE WARNING INCLUDE GOLDSBORO AND WALNUT CREEK. HEAVY RAIN IS NOW MOVING OUT OF THE AREA...HOWEVER LIGHT RAIN WILL CONTINUE THROUGH 130 AM. A FEW ROADS AROUND GOLDSBORO MAINLY EAST OF DOWNTOWN ARE FLOODED. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...SOME HIGHWAYS...AND STREETS AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3556 7782 3517 7784 3520 7809 3555 7803 $$ JO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 9:45 AM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Nov 16, 9:45 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 945 AM EST THU NOV 16 2006 .SHORT TERM /REST OF TODAY/... VERY ACTIVE MORNING WITH WATCHES COVERING MUCH OF CENTRAL AND EASTERN CWA. BACK EDGE OF SHOWERS PULLING OUT OF WESTERN THIRD AND SEEING SOME CLEARING APPROACHING. LATE MORNING UPDATE WILL BE ADJUSTING POPS FROM WEST TO EAST. TEMPERATURES ARE HOLDING STEADY OR VERY SLOW RISE. SO WILL ADJUST IF AND WHERE NECESSARY. && .PREV DISCUSSION... (ISSUED 345 AM EST THU NOV 16 2006) SHORT TERM /TODAY THROUGH SATURDAY NIGHT/... TORNADO WATCH HAS BEEN CANCELLED FOR ANSON...DAVIDSON... MONTGOMERY...RANDOLPH...RICHMOND...SCOTLAND AND STANLY COUNTIES. THE TORNADO WATCH REMAIN IN EFFECT THROUGH THE EARLY MORNING HOURS FOR THE CENTRAL AND EASTERN PORTION OF THE CWA. STRONG LOW LEVEL WINDS AND DEWPOINTS IN THE 60S WILL ENHANCE HEAVIER SHOWERS AND THUNDERSTORMS AS THEY CONTINUE TO MOVE ACROSS THE AREA THROUGH THE MORNING. THE STORMS WILL BECOME MORE SCATTERED DURING THE AFTERNOON FROM WEST TO EAST AS A STRONG COLD FRONT TRACKS EAST. GUSTY WINDS WILL PREVAIL THROUGH THE DAY. HIGHS TODAY HAVE ALREADY BEEN REACHED DURING THE OVERNIGHT HOURS...ALTHOUGH WE MAYBE ABLE TO SQUEEZE OUT ONE OR TWO DEGREES OVER THE EAST BEFORE FRONTAL PASSAGE. HIGHS TODAY IN THE 60S... THEN TURNING COOLER FRIDAY AND SATURDAY. LOWS TONIGHT IN THE 40S... DROPPING TO THE 30S FRIDAY NIGHT. ALTHOUGH THE PRECIP WILL END... CLOUDS WILL PREVAIL THROUGH EARLY FRIDAY AS UPPER LEVEL TROUGH LAGS WELL BEHIND THE SURFACE FRONT. CLEAR SKIES WILL RETURN DURING THE DAY FRIDAY AS HIGH PRESSURE BUILDS OVER THE AREA FROM THE SOUTHWEST AND THE UPPER LEVEL FLOW BECOMES MORE WESTERLY. DRY WEATHER TO PERSIST THROUGH SATURDAY NIGHT. HIGHS GENERALLY IN THE 50S TO AROUND 60. LOWS IN THE 30S TO AROUND 40. LONG TERM /SUNDAY THROUGH WEDNESDAY/... NORTHERLY FLOW OVER THE AREA SUNDAY AND MONDAY WILL BECOME MORE NORTHEAST AS HIGH PRESSURE OVER THE CENTRAL U.S. DRIFTS SOUTH AND LOW PRESSURE OFF THE CAROLINA COAST MOVES TO THE NORTHEAST. AS AN UPPER LEVEL TROUGH MOVES ACROSS THE AREA...CLOUDS WILL INCREASE OVER THE REGION SUNDAY NIGHT THOUGH EARLY TUESDAY. FOLLOWING THE UPPER LEVEL TROUGH CLEAR SKIES WILL RETURN THROUGH MIDWEEK. AVIATION... CONVECTIVE LINE ECHO WAVE PATTERN WILL CONTINUE TO PUSH SLOWLY NNE ACROSS CENTRAL NORTH CAROLINA. BRIEF PERIODS OF MVFR TO IFR VISIBILITY RESTRICTIONS MAINLY WEST OF HIGHWAY 220...WITH IMPROVING CONDITIONS FROM WEST TO EAST THIS MORNING. STRENGTHENING SOUTHERLY 50 TO 60 KNOT LOW LEVEL JET WILL SPREAD FROM WEST TO EAST THROUGH 15Z...RESULTING IN LLWS THROUGH THAT TIME PERIOD. AT THE SURFACE... SUSTAIN WINDS SOUTH SOUTHWEST WINDS AT 15 KNOTS WITH AN OCCASIONAL GUST TO 21 KNOTS. CEILINGS WILL LIFT ABOVE 3000 FEET AS WARM FRONT LIFTS WELL TO THE NORTH BY 15Z. IF CURRENT SATELLITE/RADAR TRENDS CONTINUE...COULD SEE ISOLATED TO WIDELY SCATTERED SHOWERS DEVELOP FROM 12 TO 18Z IN DRY AIR SLOT AND WITH POTENT VORTICITY ENERGY ALOFT. HOWEVER AM NOT CONFIDENT ENOUGH TO INCLUDE IN TAFS. ABRUPT CLEARING BEHIND INITIAL FRONTAL BOUNDARY IN THE AFTERNOON FROM WEST TO EAST WITH DIMINISHING WINDS FROM THE SOUTHWEST. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RA
Hazardous weather outlook, Nov 16, 6:18 AM EST, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 618 AM EST THU NOV 16 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-171130- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 618 AM EST THU NOV 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH MIDDAY ACROSS CENTRAL NORTH CAROLINA... A STRONG STORM SYSTEM MOVING THROUGH THE TENNESSEE AND OHIO VALLEYS WILL MOVE INTO WESTERN NORTH CAROLINA THIS MORNING AND CONTINUE EAST ACROSS CENTRAL NORTH CAROLINA DURING THE DAY. THE MAIN THREAT WILL BE ROTATING STORMS... DAMAGING WIND GUSTS AND ISOLATED TORNADOES. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO RELAY ANY REPORTS OF SEVERE WEATHER THROUGH THE EARLY AFTERNOON TODAY...OTHERWISE SPOTTER ACTIVATION WILL NOT BE NEEDED. RHJ
In the hours before
Local storm report, Nov 16, 11:34 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1134 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM TSTM WND DMG ENFIELD 36.18N 77.67W
11/16/2006 HALIFAX NC LAW ENFORCEMENT
TREES DOWN NEAR THIRTEEN BRIDGES ROAD AND SORIETOWN ROAD
NEAR ENFIELD AT 1125 AM.
&&
MWSLocal storm report, Nov 16, 11:35 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1135 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD TROY 35.36N 79.89W
11/16/2006 MONTGOMERY NC LAW ENFORCEMENT
TREES DOWN ON POWERLINES AT APPROXIMATELY 10 AM NEAR TROY
&&
MWSLocal storm report, Nov 16, 11:38 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1138 AM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM TSTM WND DMG LIBERTY 35.85N 79.57W
11/16/2006 RANDOLPH NC LAW ENFORCEMENT
TOP OF CAR WASH FACILITY WAS BLOWN OFF. TREES DOWN IN
DOWNTOWN AREA OF LIBERTY BLOWN DOWN. AWNINGS AND
POWERLINES ALSO BLOWN DOWN.
&&
MWSLocal storm report, Nov 16, 12:02 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1202 PM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM TSTM WND DMG SMITHFIELD 35.51N 78.34W
11/16/2006 JOHNSTON NC DEPT OF HIGHWAYS
FIVE TO SIX TREES BLOWN DOWN ON VARIOUS ROADS ACROSS THE
COUNTY.
&&
WFORAHLocal storm report, Nov 16, 12:03 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1203 PM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM NON-TSTM WND DMG SELMA 35.54N 78.29W
11/16/2006 JOHNSTON NC LAW ENFORCEMENT
TREE DOWN ON ROUTE 70.
&&
WFORAHLocal storm report, Nov 16, 12:06 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1206 PM EST THU NOV 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM TSTM WND DMG EMIT 35.73N 78.27W
11/16/2006 JOHNSTON NC LAW ENFORCEMENT
TREE DOWN ON HIGHWAY 96. THE REPORT TIME IS APPROXIMATE.
&&
WFORAHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 12:02 AM EST | Severe Thunderstorm Warning | RAH | Anson, Davidson, Stanly | 43 min |
| Nov 16, 12:45 AM EST | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 45 min |
| Nov 16, 12:59 AM EST | Severe Thunderstorm Warning | RAH | Anson | 31 min |
| Nov 16, 1:21 AM EST | Tornado Warning | RAH | Guilford | 24 min |
| Nov 16, 1:36 AM EST | Severe Thunderstorm Warning | RAH | Montgomery | 24 min |
| Nov 16, 2:14 AM EST | Severe Thunderstorm Warning | RAH | Alamance, Randolph | 31 min |
| Nov 16, 4:30 AM EST | Severe Thunderstorm Warning | RAH | Johnston, Wake | 30 min |
| Nov 16, 7:34 AM EST | Tornado Warning | RAH | Wayne | 41 min |
| Nov 16, 8:22 AM EST | Tornado Warning | RAH | Wilson | 38 min |
| Nov 16, 8:36 AM EST | Severe Thunderstorm Warning | RAH | Wake | 24 min |
| Nov 16, 9:20 AM EST | Tornado Warning | RAH | Sampson | 40 min |
| Nov 16, 9:39 AM EST | Tornado Warning | RAH | Johnston | 51 min |
| Nov 16, 10:57 AM EST | Tornado Warning | RAH | Wayne | 33 min |
| Nov 16, 11:02 AM EST | Severe Thunderstorm Warning | RAH | Nash | 13 min |
| Nov 16, 11:14 AM EST | Severe Thunderstorm Warning | RAH | Halifax | 31 min |
| Nov 16, 11:44 AM EST | Severe Thunderstorm Warning | RAH | Edgecombe, Wilson | 16 min |
Nearby
Flash Flood Warnings in North Carolina, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.